Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 227, NWS North Platte, NE

September 1, 1997Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 1, 1997, 6:13 PM CDT for Thomas County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1997, 6:13 PM CDT (23:13 UTC)
Expired
Sep 1, 1997, 7:00 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Thomas County, NE

The radar

The North Platte radar (KLNX), 5 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1997-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1997-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 012313 RRA
SVRLBF
NEC171-020000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
613 PM CDT MON SEP 1 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NEBRASKA

   ...NORTHERN THOMAS COUNTY
 
AT 611 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 16 MILES EAST OF MULLEN OR 10 MILES WEST NORTHWEST OF
THEDFORD MOVING SOUTH SOUTHEAST AT 15 MPH.

DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  THEDFORD                     BY 635 PM CDT
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:59 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 1, 2:59 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 PM CDT MON SEP 1 1997

...FORECAST PROBLEM WILL BE THUNDERSTORM CHANCES...

MODELS SIMILAR WITH SHORTWAVE OVER WESTERN NEBRASKA THIS MORNING SLOWLY
MOVING EAST INTO NORTH CENTRAL NEBRASKA BY EVENING. BY 12Z TUE...THE
SHORTWAVE IS OVER EASTERN NEBRASKA. AFTER THIS SHORTWAVE PASSES...500
RIDGE AXIS BUILDS ACROSS WESTERN HIGH PLAINS AND ANOTHER SHORTWAVE
MOVES NORTH INTO MONTANA BY END OF FORECAST PERIOD...BUT IS TOO FAR
AWAY TO AFFECT LBF CWA.

EVERYTHING I LOOKED AT IN PC-GRIDDS POINTED TO NORTHEAST NEBRASKA
TONIGHT AS BEST CHANCE FOR THUNDERSTORMS...BASICALLY WHERE SEVERE
WEATHER WATCH NOW IS. FROM THE ETA...850-700 THTE RIDGES FROM 00-12Z
REMAIN OVER FROM ERN WYOMING AND EASTERN NEBRASKA. MOST UNSTABLE AIR
WAS ALSO PROGGED OVER NORTHEAST NEBRASKA AT 00Z AND 850
CONVERGENCE...250 DIVERGENCE AND SFC MOISTURE FLUX CONVERGENCE AT 00Z
WAS OVER NORTHEAST AND NORTH CENTRAL NEBRASKA AT 00Z AND THEN MOVES OFF
TO THE EAST AND SOUTH ALONG WITH THE COLD FRONT. THERE WAS ALSO 700-500
Q VECTOR CONVERGENCE OVER THIS AREA. NGM WAS A LITTLE SLOWER THAN ETA
WAS WITH ABOVE FIELDS AND HAD 850 CONVERGENCE...250 DIVERGENCE AND SFC
MOISTURE FLUX CONVERGENCE OVER ALL OF LBF CWA. 18Z SFC ANALYSIS AND
KLNX RADAR SHOWED AND COLD FRONT FROM BTWN VTN AND CDR TO JUST EAST OF
AIA AND JUST NORTH OF BFF. KLNX RADAR AT 1930Z SHOWED CONVECTION
KICKING OFF ALONG COLD FRONT AND BACKBUILDING WITH OTHER SCATTERED
CONVECTION ALONG A WARM FRONT THAT WAS BTWN YKN AND ONL TO OMA. WESTERN
AND SOUTHWESTERN CWA DOES NOT LOOK AS GOOD FOR THUNDERSTORM DEVELOPMENT
SINCE BEST DYNAMICS WILL BE OVER NORTH CENTRAL AND NORTHEAST NEBRASKA
THIS EVENING...BUT WILL STILL SEE SCATTERED CONVECTION ALONG COLD
FRONT. TUESDAY...ALL MOISTURE AND THE COLD FRONT WILL MVOE WELL OFF TO
THE SOUTH AND EAST OF CWA...SO A TRANQUIL WEATHER PATTERN WILL SET UP
THROUGH MID WEEK.

CCF NUMBERS FOR POPS ARE EVENING RECOMMENDATIONS FOR VTN...LBF AND
OGA...IML ZONES. 50 AND 60S POPS ARE FOR TONIGHT FOR ONL...ANW ZONE.
RECOMMEND EVENING THUNDERSTORMS FOR ALL ZONES. SEE CCF FOR TEMP IDEAS.

CCF
LBF BB 059/077 050/078 048 703000  ANW BB 058/076 050/076 050 705000
OGA BB 058/076 049/077 047 703000  ONL BB 061/077 051/075 051 706000
IML BB 059/077 051/078 048 703000  BBW BB 059/077 050/077 048 704000
VTN BB 056/075 049/077 048 703000

MICHELS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:22 PM CDTSevere Thunderstorm WarningLBFCherry48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.